Four Drugs Cause Most Hospitalizations in Older Adults
By ANAHAD O'CONNOR
Tony Cenicola/The New York Times
NOV 28, 2011
Some medications may cause dangerous reactions.
Blood thinners and diabetes drugs cause most emergency hospital visits for drug reactions among people over 65 in the United States, a new study shows.
Just four medications or medication groups — used alone or together — were responsible for two-thirds of emergency hospitalizations among older Americans, according to the report. At the top of the list was warfarin, also known as Coumadin, a blood thinner. It accounted for 33 percent of emergency hospital visits. Insulin injections were next on the list, accounting for 14 percent of emergency visits.
Aspirin, clopidogrel and other antiplatelet drugs that help prevent blood clotting were involved in 13 percent of emergency visits. And just behind them were diabetes drugs taken by mouth, called oral hypoglycemic agents, which were implicated in 11 percent of hospitalizations.
All these drugs are commonly prescribed to older adults, and they can be hard to use correctly. One problem they share is a narrow therapeutic index, meaning the line between an effective dose and a hazardous one is thin. The sheer extent to which they are involved in hospitalizations among older people, though, was not expected, said Dr. Dan Budnitz, an author of the study and director of the Medication Safety Program at the Centers for Disease Control and Prevention.
“We weren’t so surprised at the particular drugs that were involved,” Dr. Budnitz said. “But we were surprised how many of the emergency hospitalizations were due to such a relatively small number of these drugs.”
Every year, about 100,000 people in the United States over age 65 are taken to hospitals for adverse reactions to medications. About two-thirds end up there because of accidental overdoses, or because the amount of medication prescribed for them had a more powerful effect than intended.
As Americans live longer and take more medications — 40 percent of people over 65 take five to nine medications — hospitalizations for accidental overdoses and adverse side effects are likely to increase, experts say.
In the latest study, published in The New England Journal of Medicine, Dr. Budnitz and his colleagues combed through data collected from 2007 to 2009 at 58 hospitals around the country. The hospitals were all participating in a surveillance project run by the C.D.C. that looks at adverse drug events.
A common denominator among the drugs topping the list is that they can be difficult to use. Some require blood testing to adjust their doses, and a small dose can have a powerful effect. Blood sugar can be notoriously hard to control in people with diabetes, for example, and taking a slightly larger dose of insulin than needed can send a person into shock. Warfarin, meanwhile, is the classic example of a drug with a narrow margin between therapeutic and toxic doses, requiring regular blood monitoring, and it can interact with many other drugs and foods.
“These are medicines that are critical,” Dr. Budnitz said, “but because they cause so many of these harms, it’s important that they’re managed appropriately.”
One thing that stood out in the data, the researchers noted, was that none of the four drugs identified as frequent culprits are typically among the types of drugs labeled “high risk” for older adults by major health care groups. The medications that are usually designated high risk or “potentially inappropriate” are commonly used over-the-counter drugs like Benadryl, as well as Demerol and other powerful narcotic painkillers. And yet those drugs accounted for only about 8 percent of emergency hospitalizations among the elderly.
Dr. Budnitz said that the new findings should provide an opportunity to reduce the number of emergency hospitalizations in older adults by focusing on improving the safety of this small group of blood thinners and diabetes medications, rather than by trying to stop the use of drugs typically thought of as risky for this group.
“I think the bottom line for patients is that they should tell all their doctors that they’re on these medications,” he said, “and they should work with their physicians and pharmacies to make sure they get appropriate testing and are taking the appropriate doses.”